Mississippi, 2006

Damaging Winds in Mississippi, April 8, 2006

April 8, 2006 · NWS JAN · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 7, 8:43 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Apr 7, 8:43 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
943 PM CDT FRI APR 7 2006

.DISCUSSION...
VOLATILE SITUATION CONTINUES. INITIAL ROUND OF TORNADIC SUPERCELLS WITH
VERY LARGE HAIL HAS SHIFT NORTHEAST OF CWA. A SQUALL LINE THAT
INITIATED ALONG DRYLINE NOW IS CROSSING NORTHWEST PART OF CWA BUT HAS
NOT YET BUILT SOUTH OF INTERSTATE 20. MEANWHILE...STRONG DYNAMICS ARE
APPROACHING FROM THE NORTHWEST WITH WELL DEFINED COLD FRONT NOW
CROSSING KSHV. THIS WILL LIKELY CATCH UP WITH THE DRYLINE STORMS AT
SOME POINT AND WE SHOULD SEE LINE BUILD SOUTH WITH TIME TONIGHT.
EXACTLY WHEN THIS SOUTHWARD BUILDING OCCURS IS UP TO DEBATE BUT
PROBABLY SHOULD OCCUR BEFORE THE LINE GETS PAST INTERSTATE 55 IN THE
JACKSON AREA.

SUFFICIENT SHEAR FOR SUPERCELLS AND TORNADOES WILL CONTINUE
OVERNIGHT. DEEP MIXING FROM THE DAYTIME THAT SENT DEWPOINTS TO AROUND
60 IN THE WARM SECTOR HAS RELAXED AFTER DARK AND THE MIDDLE 60S ARE
STARTING TO RETURN NORTH TO INTERSTATE 20.

ALWAYS DIFFICULT TO CALL...BUT THERE IS A CHANCE THAT WE BREAK BACK
INTO A LINE OF SUPERCELLS AS NOCTURNAL JET KICKS IN AND LOW LEVEL
SHEAR INCREASES. REGARDLESS OF WHETHER TORNADO THREAT
INCREASES...VERY LARGE HAIL AND DAMAGING WIND GUSTS WILL CONTINUE
MUCH OF THE NIGHT WITH LINE GIVEN STEEP LAPSE RATES.

&&

.AVIATION...
OUTSIDE OF SQUALL LINE COMING THROUGH WITH POTENTIAL FOR HIGH WINDS
AND HAIL AND BRIEFING IFR CONDITIONS...SHOULD BE VFR MOST OF THE
PERIOD. STORMS SHOULD CLEAR KGLH AND KGWO BY 06Z...KJAN AROUND
09Z...AND KHBG AND KMEI AROUND 11Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       62  70  43  71 / 100   7   0   0
MERIDIAN      63  74  41  74 / 100  13   0   0
VICKSBURG     61  69  44  71 / 100   5   0   0
HATTIESBURG   67  75  44  75 /  70  13   0   0
NATCHEZ       61  70  44  71 /  70   3   0   0
GREENVILLE    59  65  40  68 / 100   0   0   0
GREENWOOD     60  65  40  70 / 100   3   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CRAVEN/11
Hazardous weather outlook, Apr 7, 9:37 PM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1037 PM CDT FRI APR 07 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
090337-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1037 PM CDT FRI APR 07 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
AN INTENSE DISTURBANCE MOVING INTO THE MISSISSIPPI VALLEY HAS SET
THE STAGE FOR A SEVERE WEATHER OUTBREAK FOR THE REMAINDER OF THE
NIGHT. THE MAIN CONCERNS WILL BE GOLF BALL SIZE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES. SEVERE THUNDERSTORMS WILL BE
POSSIBLE FOR THE ENTIRE OUTLOOK AREA...HOWEVER LOCATIONS ALONG A
LINE FROM RAYVILLE LOUISIANA...TO YAZOO CITY TO GOLDEN TRIANGLE
ARE IN A MORE FAVORABLE POSITION FOR TORNADO DEVELOPMENT FOR
MAINLY BEFORE MIDNIGHT.
ISOLATED SEVERE STORMS IS EXPECTED ACROSS EXTREME NORTHWEST
MISSISSIPPI AND SOUTHEAST ARKANSAS. ISOLATED SEVERE STORMS ARE
ALSO EXPECT FROM JONESVILLE LOUISIANA EASTWARD TO BROOKHAVEN AND
LAUREL. SCATTERED SEVERE STORMS ARE EXPECTED JUST SOUTH OF
INTERSTATE 20 FROM WINNSBORO LOUISIANA TO DLO TO QUITMAN.

STRONG THUNDERSTORMS LATE THIS EVENING WERE CONTINUING FROM
NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS THROUGH THE NORTHWEST
MISSISSIPPI DELTA. THIS WAS CONTINUING AHEAD AN APPROACHING COLD
FRONT...WHICH
EXTENDED FROM EASTERN ARKANSAS THROUGH NORTHWEST LOUISIANA. THE
AXIS OF INSTABILITY WAS STILL PREVALENT OVER THE REGION AHEAD OF
THE
THUNDERSTORMS.	SUPERCELLS WILL CONTINUE TO DEVELOP AND TRACK
EAST AND NORTHEAST THROUGH THE REGION. GOLFBALL HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE WITH ANY STORM.

THE PRIMARY CONCERN WITH THIS STORM SYSTEM WILL BE ISOLATED
TORNADOES...GOLF BALL SIZE HAIL AND DAMAGING WINDS.

AS THE COLD FRONT PUSHES THROUGH THE REGION AFTER MIDNIGHT...A
LINE OF STORMS WILL LIKELY DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. AS THE LINE OF STORMS SWINGS THROUGH CENTRAL
MISSISSIPPI...MORE LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL BE POSSIBLE.

EVERYONE IS STRONGLY ENCOURAGED TO MONITOR THE LATEST FORECASTS
AND STATEMENTS ON THIS STRONG STORM SYSTEM.

...FLOODING...
THERE IS A RISK OF FLASH FLOODING AND HEAVY RAIN THIS EVENING
ACROSS THE OUTLOOK AREA. PLENTY OF MOISTURE IS FLOW INTO THE
REGION. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL IN SHORT PERIOD OF TIME. IN
ADDITION...SHOWERS AND THUNDERSTORMS MOVING OVER THE SAME AREAS
MAY LEAD TO PONDING OF WATER ON ROADWAYS AND OTHER LOW LYING
AREAS. FLASH FLOODING WILL BE POSSIBLE FOR THE ENTIRE
AREA...HOWEVER STORMS TRACKING ACROSS THE SAME AREAS IS MORE
LIKELY FOR NORTHEAST MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 7, 10:22 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1122 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             7 W CARROLLTON          33.50N 90.04W
04/07/2006  E0.75 INCH       CARROLL            MS   PUBLIC

            HAIL UP TO PENNY SIZED IN RURAL AREAS WEST OF CARROLLTON.
            RELAYED THROUGH LAW ENFORCEMENT.

&&

AEG
Local storm report, Apr 7, 10:56 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1156 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             STARKVILLE              33.46N 88.82W
04/07/2006  M1.75 INCH       OKTIBBEHA          MS   TRAINED SPOTTER

            NICKEL TO GOLF BALL SIZED HAIL REPORTED BY MSU CLIMATE
            LAB. ALSO POWER/TRANSFORMER FLASHED REPORTED AS VISIBLE
            SOUTH OF THE CITY.

&&

AEG
Local storm report, Apr 7, 11:14 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1214 AM CDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             CARROLLTON              33.50N 89.92W
04/07/2006  E2.75 INCH       CARROLL            MS   BROADCAST MEDIA

            GOLFBALL TO BASEBALL SIZED HAIL FELL FOR ABOUT 5 MINUTES.

&&

AEG
Local storm report, Apr 7, 11:46 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1246 AM CDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     HAIL             RAYVILLE                32.47N 91.76W
04/08/2006  E0.50 INCH       RICHLAND           LA   LAW ENFORCEMENT

            ALSO VERY STRONG WINDS REPORTED.

&&

AEG
Local storm report, Apr 8, 12:17 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
117 AM CDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 AM     HAIL             5 ESE UNION             32.54N 89.04W
04/08/2006  E1.00 INCH       NEWTON             MS   EMERGENCY MNGR

            DIME TO QUARTER SIZED HAIL REPORTED.

&&

AEG
Local storm report, Apr 8, 12:46 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
146 AM CDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             MERIDIAN                32.38N 88.71W
04/08/2006  M0.50 INCH       LAUDERDALE         MS   EMERGENCY MNGR

            AT LOST GAP EXIT ON 20/59.

&&

AEG

The radar

The Jackson/Brandon,MS radar (KDGX), 120 km away, was scanning. The volume nearest the first event began at 07:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
April 8, 1:05 AM CST
Where
Lauderdale County, Meridian
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
32.367, -88.717

A couple of trees and several large limbs were blown down on power lines.

Thunderstorm Wind, Kemper

When
April 8, 1:22 AM CST
Where
Kemper County, De Kalb
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
32.767, -88.650

A few trees and a couple of large limbs took down some power lines.

Thunderstorm Wind, Madison

When
April 8, 1:37 AM CST
Where
Madison County, 7 mi ESE of Flora
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.517, -90.200

Numerous large limbs were blown down between Flora and Madison.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499669, 5499670, 5499716.